South Dakota, 2015

Tornadoes and Flash Flooding in South Dakota, July 24 to 25, 2015

July 24 to 25, 2015 · NWS ABR · 34 events in 11 counties and zones

A weak upper level low pressure trough along with a surface warm front brought numerous thunderstorms to the region. Large hail, damaging winds, flash flooding, along with a few tornadoes occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A weak upper level low pressure trough along with a surface warm front brought numerous thunderstorms to the region. Large hail, damaging winds, flash flooding, along with a few tornadoes occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 24, 6:45 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 24, 6:45 PM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
845 PM CDT FRI JUL 24 2015

.UPDATE...
ISSUED AT 845 PM CDT FRI JUL 24 2015

SOME ELEVATED CONVECTION ALREADY DEVELOPING OUT WEST THIS EVENING
AND MOVING EAST. EXPECT THIS DEVELOPMENT TO CONTINUE THROUGH THE
NIGHT AS SHOWN BY THE HRRR MODEL. IT SHOULD REMAIN WEST OF THE
JAMES RIVER VALLEY. ADJUSTED WEATHER AND POPS FOR THE NIGHT.

UPDATE ISSUED AT 624 PM CDT FRI JUL 24 2015

00Z AVIATION DISCUSSION UPDATED BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 247 PM CDT FRI JUL 24 2015

THERE ARE A NUMBER OF FORECAST CHALLENGES IN THE SHORT TERM
REGARDING THUNDERSTORM CHANCES AND SEVERE POTENTIAL. MODELS ARE IN
GENERAL AGREEMENT ON THE OVERALL SYNOPTIC PATTERN BUT THERE ARE SOME
SIGNIFICANT DIFFERENCES IN PLACEMENT/TIMING ON THE NEW 12Z RUNS
BETWEEN THE HI-RES CAMS AND THE GLOBAL MODELS. THE ECMWF IS ALSO
FARTHER SOUTH THAN PREVIOUS SOLUTIONS WHILE THE GFS ENHANCED THE
EASTERN H5 SHORTWAVE SAT EVENING AND THEREFORE KEEPS A RATHER ROBUST
QPF FIELD ACROSS THE EASTERN CWA.

STUCK WITH THE HI-RES SOLUTIONS THIS EVENING WHICH GENERATE SOME
STORMS WEST RIVER BY 0Z. WHILE CAPE IS UNDERWHELMING..LESS THAN 1000
J/KG ON THE RAP...UNTIL CLOSE TO 12Z SAT SHEAR IS AROUND 45 TO 55
KTS AND CIN IS MINIMAL. THESE STORMS WILL NOT MIGRATE VERY FAR EAST
UNTIL CLOSER TO MORNING. ANY LEFT OVER CLOUDINESS MAY HAMPER INITIAL
RE-DEVELOPMENT SAT AFTERNOON AS A STRONG SHORTWAVE BEGINS TO MOVE
FROM WEST TO EAST ACROSS THE SOUTHERN CWA. SHEAR IN THE BAROCLINIC
ZONE WILL BE SUFFICIENT FOR ANY STORMS THAT DO DEVELOP TO BECOME
SEVERE.

MOST OF THE DAY SUNDAY WILL BE DRY IN BETWEEN SYSTEMS. THERE IS AN
APPROACHING SFC LOW AND SOME WEAKER SHORTWAVE ENERGY SUNDAY EVENING
THAT MAY FIRE OFF A FEW STORMS BUT MODELS DIVERGE GREATLY ON
PLACEMENT WITH SOME KEEPING ANY PRECIP CHANCE OUT OF THIS CWA.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 247 PM CDT FRI JUL 24 2015

SLIGHT PRECIP CHANCES REMAIN IN THE FORECAST FOR EARLY IN THE
WORKWEEK AS AN UPPER LEVEL TROUGH MOVES OUT OF THE PACIFIC
NORTHWEST...ALTHOUGH 700 MB TEMPERATURES RANGING FROM 12 C TO 16 C
WILL KEEP A CAP ON MOST CONVECTION. NORTHWEST FLOW BEHIND THE TROUGH
WILL THEN BRING COOLER AND DRIER CONDITIONS BY MID WEEK...AS WELL AS
GUSTY WINDS. THIS WILL BE SHORT LIVED HOWEVER...AS 500 MB HEIGHTS
ARE ON THE RISE BY THE END OF THE WORKWEEK...WITH FORECAST MAX
TEMPERATURES BACK IN THE UPPER 80S AND 90S BY FRIDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 624 PM CDT FRI JUL 24 2015

VFR CONDITIONS ARE EXPECTED AT ALL LOCATIONS THROUGH TONIGHT AND
SATURDAY. A COUPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED INTO
SATURDAY AFTERNOON. THE FIRST ROUND OF STORMS WERE DEVELOPING EARLY
THIS EVENING OUT WEST AND ARE EXPECTED TO MOVE INTO CENTRAL SD LATER
THIS EVENING AND OVERNIGHT. AT THIS TIME...PIR AND MAYBE MBG COULD
BE AFFECTED. THE NEXT ROUND WILL COME SATURDAY AFTERNOON AND COULD
POSSIBLY AFFECT ALL LOCATIONS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...WISE
LONG TERM...SERR
AVIATION...MOHR
Hazardous weather outlook, Jul 24, 1:50 AM MST, 20 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
350 AM CDT FRI JUL 24 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
350 AM CDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ELEVATED STORMS WILL RETURN TO THE REGION EARLY SATURDAY. THE
SEVERE WEATHER RISK REMAINS LOW UNTIL THE AFTERNOON. THE MAIN
RISKS SATURDAY AFTERNOON AND EVENING IS HAIL AND STRONG
WINDS...AS WELL AS HEAVY RAIN. THE AREA AT GREATEST RISK IS
CENTRAL AND SOUTHEAST SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CONNELLY

In the hours before

Local storm report, Jul 24, 10:08 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1208 AM CDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             LANTRY                  45.02N 101.42W
07/25/2015  M0.50 INCH       DEWEY              SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1500666

CONNELLY

The radar

The Rapid City radar (KUDX), 171 km away, was scanning. The volume nearest the first event began at 05:23 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 11 hail, 4 flash flood, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Dewey

When
July 24, 10:23 PM MST
Where
Dewey County, 1.47 mi NNW of Parade
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.050, -101.110

Eighty mph winds downed several cottonwood and ash trees.

Hail, Dewey

When
July 24, 10:45 PM MST
Where
Dewey County, 1.19 mi NW of La Plant
Measured
1 in hail
Reported by
Public
Coordinates
45.140, -100.690

Thunderstorm Wind, Jones

When
July 25, 6:40 AM CST
Where
Jones County, 3.14 mi SSW of Capa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.080, -101.010

Sixty mph winds downed several tree branches.

Hail, Jones

When
July 25, 7:00 AM CST
Where
Jones County, 2.58 mi ESE of Okaton
Measured
0.88 in hail
Reported by
Public
Coordinates
43.860, -100.850

Hail, Campbell

When
July 25, 2:29 PM CST
Where
Campbell County, 7.74 mi S of Artas
Measured
1 in hail
Reported by
Public
Coordinates
45.770, -99.850

Hail, McPherson

When
July 25, 2:57 PM CST
Where
McPherson County, 6.88 mi WSW of Long Lake
Measured
1 in hail
Reported by
Public
Coordinates
45.860, -99.370

Hail, McPherson

When
July 25, 3:00 PM CST
Where
McPherson County, 4.09 mi WSW of Long Lake
Measured
2 in hail
Reported by
Public
Coordinates
45.860, -99.310

Hail, McPherson

When
July 25, 3:10 PM CST
Where
McPherson County, 2.37 mi NW of Long Lake
Measured
1 in hail
Reported by
Public
Coordinates
45.900, -99.270

Hail, McPherson

When
July 25, 3:15 PM CST
Where
McPherson County, Long Lake
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
45.880, -99.230

Funnel Cloud, McPherson

When
July 25, 3:15 PM CST
Where
McPherson County, Long Lake
Reported by
Storm Chaser
Coordinates
45.880, -99.230

Tornado, McPherson

When
July 25, 3:44 PM CST to 3:46 PM CST
Where
McPherson County, 4.51 mi NW of Leola to 4.42 mi NW of Leola
Rating
EF0
Path length
0.09 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
45.770, -99.010

A small rope tornado touched down briefly in an open field.

Hail, McPherson

When
July 25, 3:50 PM CST
Where
McPherson County, 7.97 mi NNW of Leola
Measured
1 in hail
Reported by
Public
Coordinates
45.830, -99.000

Tornado, McPherson

When
July 25, 4:05 PM CST to 4:07 PM CST
Where
McPherson County, 2.78 mi WNW of Leola to 2.6 mi WNW of Leola
Rating
EF0
Path length
0.18 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
45.740, -99.000

A second brief tornado occurred northwest of Leola in an open field.

Thunderstorm Wind, Edmunds

When
July 25, 4:34 PM CST
Where
Edmunds County, 0.69 mi N of Loyalton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.290, -99.280

Sixty mph winds were estimated.

Thunderstorm Wind, Faulk

When
July 25, 4:55 PM CST
Where
Faulk County, 5.07 mi NW of Cresbard
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.230, -99.030

Sixty mph winds downed several tree branches.

Thunderstorm Wind, Edmunds

When
July 25, 5:00 PM CST
Where
Edmunds County, 9.86 mi SSW of Craven
Measured
52 kt (60 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
45.300, -99.030

Sixty mph winds were estimated.

Thunderstorm Wind, Faulk

When
July 25, 5:24 PM CST
Where
Faulk County, 1.47 mi SSE of Chelsea
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.150, -98.740

Sixty mph winds were estimated.

Flash Flood, Edmunds

When
July 25, 5:30 PM CST to 8:30 PM CST
Where
Edmunds County, 0.69 mi S of Ipswich
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.440, -99.030

Heavy rains resulted in water flowing over South Dakota State Highway 45 just south of Ipswich.

Thunderstorm Wind, Spink

When
July 25, 5:39 PM CST
Where
Spink County, 0.85 mi NW of Mellette
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.160, -98.510

Hail, Spink

When
July 25, 5:40 PM CST
Where
Spink County, Mellette
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.150, -98.500

Thunderstorm Wind, Spink

When
July 25, 5:40 PM CST
Where
Spink County, Mellette
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.150, -98.500

Sixty mph winds were estimated.

Flash Flood, Potter

When
July 25, 5:45 PM CST to 8:45 PM CST
Where
Potter County, 0.85 mi NW of Tolstoy to 1.62 mi WNW of Tolstoy
Cause
Heavy Rain
Reported by
Public
Coordinates
45.210, -99.640

Heavy rains of over three inches flooded some area fields along with a few roads.

Thunderstorm Wind, Spink

When
July 25, 6:00 PM CST
Where
Spink County, Turton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.050, -98.100

Seventy mph winds were estimated.

Hail, Hand

When
July 25, 6:20 PM CST
Where
Hand County, 4.43 mi W of Miller
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.520, -99.070

Thunderstorm Wind, Hand

When
July 25, 6:26 PM CST
Where
Hand County, 4.81 mi SE of Ree Hgts
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.480, -99.120

Thunderstorm Wind, Clark

When
July 25, 6:35 PM CST
Where
Clark County, 2.08 mi WSW of Raymond
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.910, -97.960

Sixty mph winds were estimated.

Hail, Hand

When
July 25, 6:42 PM CST
Where
Hand County, 6.24 mi S of Miller
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.430, -98.990

Thunderstorm Wind, Clark

When
July 25, 6:50 PM CST
Where
Clark County, 5.09 mi NE of Carpenter
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.690, -97.840

Sixty mph winds downed several tree branches.

Thunderstorm Wind, Hand

When
July 25, 6:50 PM CST
Where
Hand County, 4.17 mi S of Miller
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.460, -98.990

Seventy mph winds were estimated.

Flash Flood, Edmunds

When
July 25, 7:00 PM CST to 10:00 PM CST
Where
Edmunds County, 4.39 mi NNE of Loyalton to 4.99 mi NNE of Loyalton
Cause
Heavy Rain
Reported by
Public
Coordinates
45.340, -99.250

Heavy rains of over three inches caused a road to be flooded for a period of time.

Thunderstorm Wind, Hand

When
July 25, 7:14 PM CST
Where
Hand County, 6.93 mi S of St Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.420, -98.940

Sixty mph winds downed several large tree limbs.

Thunderstorm Wind, Hand

When
July 25, 7:15 PM CST
Where
Hand County, 6.93 mi S of St Lawrence
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.420, -98.940

Seventy mph winds downed a small wood structure.

Flash Flood, Potter

When
July 25, 7:45 PM CST to 10:45 PM CST
Where
Potter County, 7.37 mi SW of Hoven to 6.86 mi SW of Hoven
Cause
Heavy Rain
Reported by
Public
Coordinates
45.170, -99.900

Heavy rains caused the flash flooding of several roads with the gravel being washed away in places.

Thunderstorm Wind, Lyman

When
July 25, 8:20 PM CST
Where
Lyman County, 1.65 mi WSW of Iona
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.520, -99.460

Sixty mph winds brought some tree branches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for South Dakota, 2015Warnings in South Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596970, 596929, 596971, 596930, 596931, 596932, 596933, 596934, 596996, 596998, 596963, 596935, 596965, 596973, 596975, 596977, 596978, 596915, 596979, 596936, 596980, 596916, 596981, 596937, 596988, 596989, 596938, 596990, 596991, 596918, 596966, 596967, 596921, 596992.